It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board

  • Atenolol side effects or something else

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 08-06-2016, 01:23 PM   #1
    trinak
    Newbie
    (female)
     
    trinak's Avatar
     
    Join Date: Aug 2016
    Location: San Luis Obispo
    Posts: 2
    trinak HB User
    Atenolol side effects or something else

    About a week ago (Friday, July 29th) my mom's doctor prescribed 50mg of Atenolol to treat high blood pressure. She was nervous about taking it (she doesn't like taking anything even things like Advil or vitamins) so I suggested she cut the pill in half and start at 25mg to see how it affects her first. I think I may have given her bad advice now. A few days ago she mentioned she was really tired, had lower back pain, a cold feeling in her hands and feet that was keeping her up at night, some stomach pain, and trouble with, what she thinks is, vaginal bleeding. She's 65. She says it feels like she's on her period again. She was asking me what I thought it could be. She has severe osteoarthritis in both knees that makes it difficult to walk so she uses a bedside commode at night. When I emptied it I noticed her urine seems dark. The only thing that has changed is the Atenolol. I can't imagine taking more would have made any of this better if it is a result of the Atenolol and I did look up whether the pill could be safely cut in half or not before giving her my suggestion to take half a pill but I'm also not a doctor.

    I called her doc's office the day she mentioned her symptoms to see what we should do and the nurse said she spoke to the doctor and he said unless her blood pressure was too low there wasn't a problem. The nurse also said these symptoms were not related to the Atenolol but didn't ask to see her sooner than the follow up appointment we made when the prescription was written to find out what is going on. Before taking the bp med she was monitoring her bp at home and it was 175-185/80-85. At the clinic it was sometimes as high as 200/110. So it was high and probably needed to be treated. Her bp now is around 150/60-75. Her heart rate has always be good. Always under 70 bpm. Now it's dipping below 60bpm. Not sure that means anything. She has trouble with anxiety already and these new strange symptoms are just making it worse. I want to say it's the Atenolol but from what I've seen online the bleeding seems to happen after long term use (2-3 years) in very few cases and she's only been on it for a week so it could be something else and all of this is just a coincidence.

    My question is for those who have taken Atenolol does any of this sounds familiar? Should I have her take the prescribed dose? I didn't mention to the nurse she was taking half a pill. Would that have any affect?

     
    Sponsors Lightbulb
       
    Old 08-07-2016, 12:55 PM   #2
    cutelady
    Junior Member
    (female)
     
    Join Date: Sep 2003
    Location: CT USA
    Posts: 19
    cutelady HB User
    Re: Atenolol side effects or something else

    Atenolol is a beta blocker, and the side effects are slow heart rate, coldness of hands and feet, to name a few. Sounds like your mother is having side effects, but I'm not a Dr. You were correct to question her meds, but she should be evaluated again. Good Luck and God Bless.

     
    Old 08-07-2016, 08:19 PM   #3
    edmondsg
    Newbie
    (female)
     
    edmondsg's Avatar
     
    Join Date: Dec 2014
    Posts: 1
    edmondsg HB User
    Re: Atenolol side effects or something else

    I've taken atenolol for many years and although it has the ability to cause fatigue, lightheaded and a few strange things (like worsening of psoriasis), I wouldn't think the dark urine and other symptoms are related.

     
    Old 08-08-2016, 10:34 AM   #4
    trinak
    Newbie
    (female)
     
    trinak's Avatar
     
    Join Date: Aug 2016
    Location: San Luis Obispo
    Posts: 2
    trinak HB User
    Re: Atenolol side effects or something else

    Thank you cutelady and edmondsg for the feedback. She has her followup tomorrow so I will mention these symptoms again. Besides beta blockers and ACE inhibitors are there other treatments for lowering blood pressure? Her doctor was originally going to prescribe Lisinopril but her previous doc tried Lisinopril and she didn't have a good outcome. No change in bp and she developed a persistent dry cough that she couldn't shake until a good 6 months after quitting it. He never tried anything else and she has since changed physicians. I was thinking about her symptoms after I posted this and I think it's possible some of these symptoms line up with a UTI. I'll make sure the doc checks that out too just to rule it out as a possibility.

     
    Closed Thread

    Tags
    atenolol, side effects



    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 09:27 PM.





    © 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!